My finger nails are very brittle is that caused by warfarin?
Question posted by Helena Knoesen on 18 March 2011
Last updated on 27 August 2014 by CATRYNA49
Indeed it can. When I had my hip replaced 12 years ago, I was on Coumadin (Warfarin) for 1 week. In that week I had terrible migraines and my fingertips and fingernails split. At one time I had a many as 9 split fingertips. So painful! It took 18 months for my fingernails and fingertips to return to normal. Four years ago I was caring for my mother. She had open heart surgery, but after her surgery her Coumadin dosage was cut in half from pre-surgery. The doctor told me to give her half a pill each day. After splitting the pills with my fingers for 3 weeks, I again experienced the same symptoms of split fingernails and fingertips, but this time along with migraines, I also had terrible calf cramping and a huge necrotic sore developed on my back. I wasn't even ingesting the drug this time, only coming in contact with it. So, indeed this drug can cause fingernail and fingertip splitting, along with some other very very nasty reactions. It took over 2 years, this last time, for my fingers and fingernails to return to normal. Also, it caused 2 of my toenails to thicken, on my right foot. This drug can be very nasty for those of us who are sensitive.
Don't really think so, but would be better if you sort an answer from your doc/pharmacist who prescribed the med. Take care & be well.
- Warfarin uses and safety info
- Warfarin information for Healthcare Professionals (includes dosage details)
- Side effects of Warfarin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.